Florida, 2022

Lightning Strike in Florida, July 13, 2022

July 13, 2022 · NWS JAX · 1 event in 1 county or zone

Moist southwesterly flow prevailed as the Atlantic ridge extended into northeast Florida. Showers and storms moved northeastward across the area and interacted with the pinned Atlantic sea breeze boundary along I-95 in Flagler county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moist southwesterly flow prevailed as the Atlantic ridge extended into northeast Florida. Showers and storms moved northeastward across the area and interacted with the pinned Atlantic sea breeze boundary along I-95 in Flagler county. A lightning strike from a passing thunderstorm struck a house in Flagler County Wednesday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 13, 7:36 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 13, 7:36 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
836 PM EDT Wed Jul 13 2022

.UPDATE...

Late evening convection centered over western Flagler County and
southeastern Putnam County and extending southward will continue
through tonight producing heavy rains, gusty winds, and localized
flooding. Weather conditions will otherwise be mild overnight with
daytime convection returning later on Thursday. Overnight low
temperatures are expected to drop down into the lower 70s

&&

.PREV DISCUSSION [644 PM EDT]...

.NEAR TERM [through Thursday Night]...

Convection will mostly exit our area before sunset tonight,
except across southern portions of the St. Johns River basin,
where deeper moisture moving slowly northward from the FL
peninsula may interact with the Atlantic seabreeze boundary to
produce isolated convection towards or shortly after sunset for
locations from Palatka to St. Augustine and points southward.
Any convection that manages to develop this evening should
dissipate before midnight, giving most of us a nice view of the
Supermoon rise around 9 PM this evening. Lows tonight will
generally fall to the lower 70s inland and the mid to upper 70s at
coastal locations.

Troughing aloft will continue to dig slowly southward from the
Tennessee Valley on Thursday, pushing the aforementioned cold
front towards the Deep South. Meanwhile, the axis of deep-layered
Atlantic ridging will begin to lift northward from the FL
peninsula as the TUTT circulation progresses westward towards
south FL. Temperatures aloft across our region will cool off
slightly, and increasing moisture levels ahead of the approaching
front and also lifting northward from the FL peninsula will set
the stage for a stormy afternoon and evening after relatively
tranquil conditions, albeit warm and humid, during the morning
hours. A lighter westerly flow in the low and mid levels will
allow the Atlantic sea breeze boundary to develop earlier and move
further inland, while convective coverage should rapidly increase
along the inland moving Gulf coast sea breeze by early afternoon
over the Suwannee Valley, setting up a collision of these
seabreezes near the U.S. Highway 301 corridor during the mid-
afternoon hours. Highs will soar to the 90-95 range before
convective coverage increases during the afternoon hours, with
maximum heat index values climbing to around 105.

Convective coverage will also become widespread by late afternoon
across inland portions of southeast GA as the frontal boundary
presses towards the area from the north. Slightly deeper westerly
flow aloft over southeast GA could present the risk for strong to
isolated severe thunderstorms, with a few storms also pulsing
along the sea breeze collision over northeast and north central FL
by the mid to late afternoon hours. Slower storm motion on
Thursday may present a risk for localized flooding, especially at
urban and normally flood-prone locations. Pulsing storms will also
be capable of producing downburst winds of 40-60 mph and frequent
lightning strikes. Activity should then migrate across the I-95
corridor during the late afternoon and early evening hours, with
some risk of flooding at coastal locations due to higher evening
tidal levels due to the Supermoon. Convection may also linger
through around midnight across southeast GA due to the
approaching frontal boundary. Lows on Thursday night will fall to
the lower 70s inland and the mid 70s at coastal locations.

.SHORT TERM [Friday through Sunday Night]...

Deep-layered Atlantic ridging will lift slowly northward during
this period, while troughing over the southeastern states cuts off
during the weekend, absorbing the TUTT feature currently moving
westward across the Bahamas. Deep tropical moisture will remain in
place across our region, with low and mid level flow backing to
southeasterly, which should focus widespread convection to
locations along and west of the I-95 corridor each afternoon and
evening, with a risk for at least scattered convection for
locations during the predawn and morning hours for locations east
of the I-95 corridor. Light steering flow will result in slow
moving downpours, with localized flooding possible each afternoon
and evening, especially at urban and normally flood prone inland
locations. Early development of convection and increased cloud
cover will keep highs generally in the 85-90 degree range, with
lows falling to around 70 inland, but remaining in the upper 70s
to around 80 at coastal locations as weak onshore winds develop
beginning on Friday night.

.LONG TERM [Monday Through Tuesday Night]...

Deep-layered Atlantic ridging will begin to retreat southward
early next week as a trough digs southeastward from the Great
Lakes and Ohio/Tennessee/Lower Mississippi Valleys. Low and mid
level flow will shift to southwesterly on Monday and westerly by
Tuesday, with some indications of a slightly drier air mass
advecting over our region by Monday night and Tuesday. Widespread
afternoon and evening convection is expected on Monday, with
activity reaching the I-95 corridor as steering flow veers.
Heights aloft will also rise gradually downstream of the trough
digging to the northwest of our area, allowing highs to climb back
into the lower 90s each afternoon, with the heat reaching coastal
locations as this flow delays the development of the Atlantic sea
breeze boundary. Heat index values should also climb back towards
the 105 degree range early next week. Lows will fall to the low
and mid 70s inland and the mid to upper 70s at coastal locations.

.AVIATION...
[Through 00Z Friday]

Predominantly VFR conditions for most of the forecast period as
heavy convection has died down for much of the region. Lingering
showers and possible storms to the east of I-75 and south of
SGJ continue into the evening before dispersing overnight. Winds
will be mild overnight before building in from out of the west
during the day wit the east coast sea breeze affecting the coastal
and Duval County sites. Potential for early morning mist affecting
visibility levels at VQQ.

.MARINE...

A frontal boundary entering the southeastern states will stall
well to the northwest of our local waters on Thursday and will
gradually dissipate during the weekend. A few strong thunderstorms
will be possible through early this evening, especially over the
Georgia waters. Outside of thunderstorm activity, evening wind
surges are expected tonight and again on Thursday, bringing speeds
up to near Caution levels offshore. Seas of 3-5 feet are forecast
both near shore and offshore through Thursday night, mainly due to
a persistent east-southeasterly ocean swell.

Meanwhile, the axis of Atlantic ridging that currently stretches
across the Florida peninsula will lift northward on Friday and
Saturday. Prevailing south-southwesterly winds are expected
through Thursday night, followed by southeasterly winds from
Friday through the upcoming weekend. Coverage of showers and
thunderstorms will increase throughout our local waters from
Thursday evening through the upcoming weekend. Seas of 2-4 feet
will prevail both near shore and offshore from Friday through
Sunday. Atlantic riding will then shift southward early next week
as a surface trough takes shape over the southeastern states,
resulting in prevailing south-southwesterly winds across our
local waters. Seas will build slightly to 3-5 feet both near shore
and offshore from Sunday evening through the early portions of
next week.

Rip Currents: A persistent east-southeasterly ocean swell will
combine with tonight's Supermoon and its associated larger than
average tidal ranges to keep a moderate rip current risk in place
at area beaches during the next several days.

.FIRE WEATHER...

Surface and transport winds will shift to westerly overnight,
with diminishing speeds expected. Lighter surface and transport
winds on Thursday will result in poor dispersion values across
northeast and north central Florida, with fair to good values
across southeast Georgia. Light surface and transport winds on
Friday will likely result in low daytime dispersion values area-
wide. Widespread mainly afternoon and evening showers and
thunderstorms are forecast throughout the upcoming weekend area-
wide.

.HYDROLOGY AND COASTAL TIDE LEVELS...

Heavy downpours are expected to increase in coverage each
afternoon and evening from Thursday through Monday, with localized
flooding possible at urban and normally flood prone locations,
especially if downpours train repeatedly over these locations.
Elevated tidal levels are also expected at coastal locations
during the late evening hours through the weekend due to today's
Supermoon, but tidal levels should peak just below minor flooding
at coastal locations during these late evening high tide cycles.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  92  71  87  70 /  20  70  70  60  50
SSI  78  92  76  87  78 /  30  60  70  50  60
JAX  74  94  72  89  72 /  20  70  70  60  50
SGJ  76  92  73  90  77 /  30  60  70  40  40
GNV  72  92  70  90  70 /  10  70  70  60  50
OCF  73  92  70  91  71 /  10  70  70  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 13, 3:19 PM EST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
419 PM EDT Wed Jul 13 2022

GAZ134>136-151-132100-
Pierce GA-Bacon GA-Appling GA-Wayne GA-
419 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northwestern Pierce,
southeastern Bacon, northwestern Wayne and southeastern Appling
Counties through 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or 9 miles north of Patterson, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jesup, Surrency, Odum, Doctortown and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3171 8187 3169 8187 3168 8185 3167 8185
      3166 8183 3165 8182 3165 8181 3166 8181
      3164 8179 3163 8179 3143 8215 3144 8239
      3151 8238 3184 8214
TIME...MOT...LOC 2019Z 228DEG 28KT 3152 8217

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jul 13, 5:57 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
657 PM EDT Wed Jul 13 2022

FLZ038-138-132345-
Coastal Flagler FL-Inland Flagler FL-
657 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of central Flagler
County through 745 PM EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bunnell, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Palm Coast, Bunnell, Beverly Beach and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2940 8132 2948 8138 2962 8126 2964 8119
      2951 8114
TIME...MOT...LOC 2256Z 227DEG 11KT 2950 8128

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 13, 6:26 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
726 PM EDT Wed Jul 13 2022

FLZ038-137-140015-
Inland Flagler FL-Eastern Putnam FL-
726 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of southwestern Flagler
County through 815 PM EDT...

At 725 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pierson, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

This storm will remain over mainly rural areas of southwestern
Flagler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2926 8141 2927 8142 2940 8142 2940 8143
      2938 8145 2937 8148 2939 8149 2950 8143
      2957 8136 2939 8129
TIME...MOT...LOC 2325Z 219DEG 8KT 2935 8140

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 13, 7:15 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
815 PM EDT Wed Jul 13 2022

FLZ038-137-140100-
Inland Flagler FL-Eastern Putnam FL-
815 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northwestern Flagler
and southeastern Putnam Counties through 900 PM EDT...

At 815 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Crescent City, Andalusia and Lake Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2938 8145 2933 8165 2960 8152 2962 8132
TIME...MOT...LOC 0015Z 225DEG 6KT 2952 8147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jul 13, 7:57 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
857 PM EDT Wed Jul 13 2022

FLZ038-138-140145-
Coastal Flagler FL-Inland Flagler FL-
857 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northeastern Flagler
County through 945 PM EDT...

At 856 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Coast, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Palm Coast, Bunnell, Marineland and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2943 8129 2944 8142 2962 8133 2967 8122
      2954 8114
TIME...MOT...LOC 0056Z 201DEG 8KT 2956 8122

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jul 13, 8:17 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
917 PM EDT Wed Jul 13 2022

FLZ140-240-140200-
Central Marion FL-Eastern Marion FL-
917 PM EDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of southeastern Marion
County through 1000 PM EDT...

At 916 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lady Lake, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weirsdale, Ocklawaha, Moss Bluff, Lake Weir, Silver Springs Shores,
Belleview and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2896 8202 2907 8208 2915 8184 2896 8172
TIME...MOT...LOC 0116Z 151DEG 15KT 2895 8189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KB

The radar

The Jacksonville radar (KJAX), 114 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Flagler

When
July 13, 8:31 PM EST
Where
Flagler County, 0.69 mi N of Pine Lakes
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.540, -81.240

Palm coast fire department responded to a house fire that was caused by a lightning strike. The attic caught fire and fire department was able to put the fire out. Radar estimated time.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046279.